Mac question: Arikayce Inhaler Antibiotic

Posted by jr2366 (Jennifer) @jr2366, Dec 26, 2020

hi all I have a question does anyone know if the medication from arikayce made them sort of feeling little bit more congested and do you think in a few months from being on this inhaler antibiotic pain in the lung will get better in time. i’m only on it for about 9 days now. getting frustrated already I feel like crying I have no voice and not sure if it will come back. I feel like I’m holding back from going to see family sometimes because I can’t even speak with hardly no voice. I’m going to call the pharmacist today about those lozenges called strepfen to see if its safe to try them. has anyone found there voice was much better from trying them? I definitely need my voice I’m getting so frustrated thanks to anyone who can help thank you so much.

Yes Jennifer congestion happens too from the ingredients in the medication. A dear friend who uses it checked on that and informed me. irene5

REPLY

Hi Jennifer,
I have been on Arikayce since the end of July and the congestion and voice loss/hoarseness is normal. The nurse who came out and trained me on its use said the voice issues usually resolve no later than the 4 week mark of use. As @poodledoc suggested in a post, try gargling with warm salt water after you have finished with the medication. Also the lozenges that @heathert suggests are wonderful!! I order those off Amazon and they are listed as Strepsils here in the US. I can tell you that the speciality pharmacies that supply our medication are a wealth of knowledge with its use and the side effects!! Try reaching out to them for suggestions. Hang in there and stay strong!!
Blessings, Yaggi01 (Deb)

REPLY

jr2366. Hi Jennifer. I too had the hoarseness when I first began the Aricayce. At the time I was working with the public designing kitchens during which I had to talk quite a bit to communicate with my clients. My pulmonologist and I decided to try the med application every other day and that worked well. Also I do not swallow during the inhalation process but rather use a tissue to expel saliva. I just concentrate on the inhalation. I do drink a large glass of water after the whole procedure is finished and I think that helps to clear the throat of anything that may have coated it during inhalation. This may all just be my way of coping but it seems to work for me. You may have to come up with your own methods and check with your pulmonologist.
On another note, when I first found out that I had Mac and bronchiectasis, I was terrified and depressed for quite awhile. I drew up a will and began cleaning out my basement and throwing out belongings that I no longer needed in anticipation of the worst. That was 5 years ago and now I’ve learned to live gracefully with this disease and finding this website and all these terrific people who also cope with their Mac journey has been so so helpful and at times comforting. Time will reveal that you are strong and resourceful too. I wish you only the best in the coming year. Candy

REPLY

That’s good news Candy, these are the things we need to hear ! Makes me stronger knowing we can live with it and manage it as well.

REPLY

@jr2366 Yes the strepfen do a great job, you may have to get them from amazon but they are worth it. They are strepsil mixed with neurofen that goes directly to your throat, fantastic, there is nothing in them that you cant get from the supermarket. take care Heather

REPLY

Hello Jennifer. I sometimes go on inhaled tobramycin for 28 days when my lungs start to feel like they are getting infected. During the first two weeks on it; I feel like it is making things worse. I'd feel more congested, had wetter lungs and would cough more. By the end of the 28 days; it would all clear up and I would feel good as new again. My guess is that the 'toby' was loosening up mucous plugs, etc and getting deep down into my lungs, and is why I would get those initial side effects. I was on an every-other-month regimen on this drug for four yrs. Now, I do it as needed. Try to hang in there with your arikayce if you can. Sometimes things have to get worse before they get better.

REPLY
@windwalker

Hello Jennifer. I sometimes go on inhaled tobramycin for 28 days when my lungs start to feel like they are getting infected. During the first two weeks on it; I feel like it is making things worse. I'd feel more congested, had wetter lungs and would cough more. By the end of the 28 days; it would all clear up and I would feel good as new again. My guess is that the 'toby' was loosening up mucous plugs, etc and getting deep down into my lungs, and is why I would get those initial side effects. I was on an every-other-month regimen on this drug for four yrs. Now, I do it as needed. Try to hang in there with your arikayce if you can. Sometimes things have to get worse before they get better.

Jump to this post

Thanks, Terri, for encouraging Jennifer – never having used Arikayce, I could not explain the "worse before better' sequence you have told us about before.
Sue

REPLY
Please login or register to post a reply.